Institutional members access full text with Ovid®

Antibiotic Receives New Warning

Aschenbrenner, Diane S. MS, RN

AJN, American Journal of Nursing: January 2014 - Volume 114 - Issue 1 - p 25
doi: 10.1097/01.NAJ.0000441789.70408.2e
Drug Watch

* The tetracycline antibiotic tigecycline (Tygacil) now carries a boxed warning that iv use of the drug increases the risk of death. The exact cause of the increased risk hasn't been determined.

* Use of tigecycline should be limited to approved clinical indications when other forms of treatment aren't suitable. Tigecycline shouldn't be used in the treatment of diabetic foot infection or hospital-acquired pneumonia.

Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

© 2014 Lippincott Williams & Wilkins. All rights reserved.